Learn how to use Mayo Clinic Connect
Request an Appointment
Wed, Sep 252:00pm to 2:30pm CT
Drs. Kevin Landolfo and Basar Sareyyupoglu, cardiothoracic surgeons, answer questions about cardiomyopathy.
My 14 year old son had cardiac arrest. He is now 18. With a diagnosis of arvc. No biopsy only imagineing! No progression! He keeps getting shocked but also now has ptsd because of it! His genes also said arvc but has no symptoms of this! We think his anxiety his causing his shocks! So we question this diagnosis? He is seen by the u of m!
I am a 70 year old female with HCM and my heart just stops some time only for a second and I am wondering if anyone has received a Pace maker for this. I have seen Dr Barry Marion 5 years ago and my take from the visit was that my heart is not bad enough and this is variation common among HCM paitients to experience this.
Jump to this post
Welcome to Connect, @christinestewart.
I’d like to offer some information about arrhythmogenic right ventricular cardiomyopathy (ARVC), but first, I’d like to emphasize that symptoms of ARVC are related to the electrical activity of the heart – this condition affects the electrical signalling in the heart, and often causes arrhythmias and/or what your son may be experiencing as “shocks.”
ARVC is a genetic, progressive heart condition in which the muscle of the right ventricle (and sometimes, left ventricle) is replaced by fat and fibrosis, which causes abnormal heart rhythms; this increases the risk of an abnormal heartbeat (arrhythmia) and sometimes, sudden death.
Since it is a progressive condition, it may not cause any symptoms initially, but symptoms can become worse over time, causing some serious complications. It is often difficult to diagnose – there is no single test which can definitively make or exclude the diagnosis. https://www.cardiomyopathy.org/arrhythmogenic-right-ventricular-cardiomyopathy/intro
@christinestewart, could you share few more details? How does your son describe the shocks? Do they occur frequently in a day?
His shocks only accure with ptsd!! It goes in stages! For instance maybe 6 a month then with treament of clonazepam on a regular basis hell go months with none! When he stops the meds to back off for a while he starts getting attacks again! Which causes him to get shocks! They also say it points to it with the testing they have done then one docs told us he has to have a biopsy to confirm. Also they say how does he have this its for older people! Just alot of questions!! The docs are very nice at u of m but dont seem to listen to us!!!
Can’t access video
@rondar and @herbster, you can watch the video any time. It is archived on this page: https://connect.mayoclinic.org/webinar/video-qa-about-cardiomyopathy
The interview starts about the 1 minute and 20 seconds (1:20) into the video. Be sure to click the loud speaker icon to turn on the sound. You'll find the sound/volume control in the bottom right corner of the video.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In